Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 20, 2021, 5:13 AM CDT for Washington County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 5:13 AM CDT (10:13 UTC)
- Expired
- Aug 20, 2021, 6:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Hail
- 0.75 in
- Wind
- 55
County Washington County, KS
The radar
The Topeka radar (KTWX), 105 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1000 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
782
WWUS83 KTOP 201013
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
513 AM CDT Fri Aug 20 2021
KSZ009-021-201100-
Clay-Washington-
513 AM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of Washington and
northern Clay Counties through 600 AM CDT...
At 513 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Agenda to near Morganville.
Movement was northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Washington, Clifton, Linn, Greenleaf, Morganville, Morrowville,
Palmer, Vining and Hollenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3960 9687 3957 9696 3956 9696 3940 9728
3966 9737 3976 9737 4000 9705 4000 9692
TIME...MOT...LOC 1013Z 232DEG 22KT 3973 9729 3948 9721
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
$$
ReeseWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 20, 3:43 AM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 20, 3:43 AM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Topeka KS 343 AM CDT Fri Aug 20 2021 .DISCUSSION... Issued at 343 AM CDT Fri Aug 20 2021 A seasonably strong upper trough is currently located over the central Rockies, and is beginning to acquire a negative tilt as it lifts northeast towards the central and northern Plains. With these favorable dynamics, a lee cyclone has developed across eastern Colorado. This low pressure will lift northeast throughout the day, pushing a cold front eastward across Kansas. Ahead of this front, the tightening pressure gradient has increased east-southeast winds, allowing for warmer and more moist air to be advected northward. The WAA and isentropic ascent within a modestly unstable atmosphere have allowed a few thunderstorms to develop across north-central Kansas. While brief heavy rain and possibly some small hail could be present with these, they should stay sub-severe as they move northeast over the next few hours. As WAA continues today, temperatures should reach the low to mid 90s across most of the forecast area. Coupled with dewpoints into the low to mid 70s, this will allow for heat indices to top 100 degrees in many spots. Have continued the Heat Advisory for areas south and west of Topeka, where maximum heat indices of around 105 are expected. While a few showers or thunderstorms could continue this morning within the WAA and isentropic ascent regime, most places should stay dry through mid afternoon. By the late afternoon and evening though, thunderstorms should begin to develop along the front in north-central and central Kansas. There is some variance in exactly when initial development does occur, with some guidance keeping things dry through 0z. However given forecast temperatures, the most likely time for convective initiation should be around 21z as convective temperatures are reached. Storms may be semi-discrete at first, but should quickly grow upscale as a result of the frontal forcing and high DCAPE values of around 1500 J/kg. With plentiful instability (3000-4500 J/kg of MUCAPE) and modest shear (25-30 kts of effective shear), a few of these storms will likely be strong to severe. The main hazard will be damaging wind gusts as the line develops and moves eastward. A few instances of large hail could occur as well, mainly in the initial semi-discrete storms. A tornado or two can't be ruled out either, given a veering wind profile and 0-1 km shear around 15-20 kts. However the marginal deep shear and higher LCLs should limit the tornado threat overall. Initially, the faster movement of the line should limit the flash flood threat. By later in the evening though, convective allowing models hint that the line could become oriented more east/west across east- central Kansas. This could allow for more backbuilding and training in this area, increasing the potential for local flash flooding. The cold front should push south of the area by Saturday morning, allowing for a cooler and drier day on Saturday. Highs will stay in the 80s. Unfortunately this break will not last too long, as the front will lift back north as a warm front as the next upper trough approaches the Plains. A few more showers and thunderstorms may develop Saturday night into Sunday as this occurs. After this warm front passage, temperatures will increase Sunday into the first half of next week. Strengthening upper ridging across the south-central CONUS will keep the warmer temperatures in place, with highs reaching into the 90s each day. Monday and Tuesday in particular will likely be the warmest days, potentially approaching Heat Advisory criteria again in places. A few shower and thunderstorm chances will be present Monday through Wednesday as weak shortwaves move through generally zonal flow to the north. However lack of predictability of these waves and the strong ridging to the south keep these precipitation chances on the lower end. && .AVIATION...(For the 06Z TAFS through 06Z Saturday) Issued at 1134 PM CDT Thu Aug 19 2021 Latest model guidance supports the forecast in it's current form. There still looks to be MVFR CIGS advect north late tonight and hang around through a good chunk of the morning. Some of the CAM guidance is less aggressive with elevated showers developing around daybreak. Although there continues to be a signal for decent theta-e advection and isentropic lift. So will keep the forecast as is with only some minor timing changes. Will also add a mention of VCTS in the forecast around 00Z for the good probability storms develop along a southeastward moving front. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening for KSZ020>023-034>039-054-055. && DISCUSSION...Reese AVIATION...Wolters
Hazardous weather outlook, Aug 20, 3:50 AM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 350 AM CDT Fri Aug 20 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-210900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 350 AM CDT Fri Aug 20 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight A Heat Advisory is in effect for portions of central, north central and northeast Kansas from 1 PM to 7 PM today. Heat index values around 105 degrees are expected. Severe thunderstorms are possible across the entire area this afternoon and evening. Damaging winds, large hail, and heavy rainfall will be the main hazards with these storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 20, 4:09 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
409 AM CDT Fri Aug 20 2021
KSZ008-020-200945-
Republic-Cloud-
409 AM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southeastern
Republic and eastern Cloud Counties through 445 AM CDT...
At 409 AM CDT, Doppler radar was tracking a strong thunderstorm near
Concordia, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concordia, Clyde and Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3973 9760 3968 9737 3958 9737 3938 9762
3954 9779
TIME...MOT...LOC 0909Z 225DEG 15KT 3954 9764
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ReeseLocal storm report, Aug 20, 4:23 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
423 AM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 AM TSTM WND GST 2 SSE CONCORDIA 39.54N 97.65W
08/20/2021 M60 MPH CLOUD KS ASOS
REPORTED AT KCNK.
&&
DRSpecial weather statement, Aug 20, 4:24 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Topeka KS
424 AM CDT Fri Aug 20 2021
KSZ008-200945-
Republic-
424 AM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northeastern
Republic County through 445 AM CDT...
At 423 AM CDT, Doppler radar was tracking a strong thunderstorm near
Chester, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Munden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 9744 3986 9755 3993 9776 4000 9774
TIME...MOT...LOC 0923Z 203DEG 30KT 3997 9762
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ReeseSpecial weather statement, Aug 20, 4:47 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
447 AM CDT Fri Aug 20 2021
KSZ008-009-020-021-201015-
Republic-Clay-Cloud-Washington-
447 AM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of southeastern
Republic, southwestern Washington, northwestern Clay and northeastern
Cloud Counties through 515 AM CDT...
At 447 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Agenda to 6 miles east of
Aurora. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clyde, Clifton, Cuba, Palmer, Haddam, Agenda and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3993 9730 3955 9705 3939 9741 3970 9758
TIME...MOT...LOC 0947Z 221DEG 25KT 3968 9750 3947 9741
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ReeseSpecial weather statement, Aug 20, 5:03 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
503 AM CDT Fri Aug 20 2021
KSZ021-035-036-201045-
Geary-Clay-Dickinson-
503 AM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of northeastern
Dickinson, northwestern Geary and southeastern Clay Counties through
545 AM CDT...
At 503 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Longford to near Moonlight.
Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Junction City, Wakefield, Milford, Milford Lake and Moonlight.
This includes Interstate 70 between mile markers 278 and 286.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3938 9699 3932 9696 3922 9696 3922 9691
3910 9685 3909 9685 3908 9684 3892 9717
3919 9726
TIME...MOT...LOC 1003Z 221DEG 20KT 3918 9720 3898 9714
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ReeseSpecial weather statement, Aug 20, 5:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
513 AM CDT Fri Aug 20 2021
KSZ009-021-201100-
Clay-Washington-
513 AM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of Washington and
northern Clay Counties through 600 AM CDT...
At 513 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Agenda to near Morganville.
Movement was northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Washington, Clifton, Linn, Greenleaf, Morganville, Morrowville,
Palmer, Vining and Hollenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3960 9687 3957 9696 3956 9696 3940 9728
3966 9737 3976 9737 4000 9705 4000 9692
TIME...MOT...LOC 1013Z 232DEG 22KT 3973 9729 3948 9721
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
ReeseThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:09 AM CDT | Special Weather Statement | TOP | Cloud | 36 min |
| Aug 20, 4:16 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 29 min |
| Aug 20, 4:24 AM CDT | Special Weather Statement | TOP | Republic | 21 min |
| Aug 20, 4:47 AM CDT | Special Weather Statement | TOP | Washington | 28 min |
| Aug 20, 5:03 AM CDT | Special Weather Statement | TOP | Clay | 42 min |
| Aug 20, 5:45 AM CDT | Special Weather Statement | TOP | Riley | 45 min |
| Aug 20, 5:55 AM CDT | Special Weather Statement | TOP | Washington | 35 min |
| Aug 20, 5:00 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 30 min |
| Aug 20, 5:06 PM CDT | Special Weather Statement | TOP | Ottawa | 24 min |
| Aug 20, 5:20 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 25 min |
| Aug 20, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 33 min |
| Aug 20, 5:35 PM CDT | Special Weather Statement | TOP | Cloud | 25 min |
| Aug 20, 5:40 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 50 min |
| Aug 20, 5:56 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 34 min |
| Aug 20, 6:00 PM CDT | Special Weather Statement | TOP | Cloud | 30 min |
| Aug 20, 6:22 PM CDT | Special Weather Statement | TOP | Clay, Washington | 38 min |
| Aug 20, 6:25 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 35 min |
| Aug 20, 6:42 PM CDT | Special Weather Statement | TOP | Dickinson | 18 min |
| Aug 20, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 30 min |
| Aug 20, 6:48 PM CDT | Special Weather Statement | TOP | Marshall | 27 min |
| Aug 20, 6:52 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 32 min |
| Aug 20, 6:55 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Pottawatomie, Riley | 35 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.